Back from the Dead

Writing a story where a character overdoses on drugs? I am, so while I was at the Writers’ Police Academy I attend a session that dealt with that subject. Eric Paulowski was the instructor and, of course, the topic was the opioid addiction that’s been in the news this year.

What surprised me was he said the worse users are high profile people: doctors, lawyers, attorneys. People you would think would know better. In the U.S. there were 20,000 deaths last year from overdoses. (Over 115 every day) 18% of deaths are from people misusing prescription drugs. The drugs used are poppy seeds, heroin, Percocet, oxycodone, synthetic opioids such as fentanyl, and many others with varying names.

Heroin comes in various forms and is known by different names: black tar, rocks, China White, Brown Tar. The names indicate the color. Addicts may turn the heroin into a liquid and inject it or as a powder that can be pressed flat between aluminum foil and carried it in their wallet.

Addicts will snort the opioid, smoke it, or shoot it (inject it). It’s cheap and available. Cost is usually around $20 – $40 a dose.

Why inject it instead simply taking a pill? It’s faster. Brings on a faster high and a higher high. Problem is, in that form the high doesn’t last as long, so the addict wants and needs more.

When a person overdoses, there’s only a short window when he or she can be revived. Five to six minutes before there’s brain damage.

What should you do if a person overdoses on an opioid?

Nowadays first responders use NARCAN. (naloxone HCl)

It’s in the form of a nasal spray

(For a thorough description of what NARCAN can do, its limits, etc. go to: https://www.narcan.com/ )

You can buy the kits in Walmart, Walgreen’s, etc. No prescription is needed and it doesn’t need to be refrigerated. Also, there are no side effects (other than the person may go into withdrawal).

Symptoms of an overdose?

The person:

  • May get very sleepy
  • May have trouble breathing
  • May be very excited.
  • May suffer from delirium.
  • May get very hot. (Some have been known to run down the street naked.)
  • May have excessive strength.

Many die from cardiac arrest. (If they get tased, there’s a chance they’ll die.)

They will generally revive in a very short time after being given a dose of NARCAN. (We watched a video of an actual situation and it showed how rapidly the person did revive.)

Usually one dose will be sufficient, but sometimes a second dose is required.

Take away: If you know someone—friend, family member, co-worker—whom you suspect is using opioids, it would be wise to have some NARCAN on hand. You might be able to bring that person back from the dead.

Tagged , , . Bookmark the permalink.

14 Responses to Back from the Dead

  1. Lucy Kubash says:

    Sadly, we lost a great-nephew to an OD two years ago. He was brought back once with NARCAN. The second time no one was there to administer it. Left behind a devastated family. The opioid crisis is real, and it’s good to know all the facts one can about it. I’m sure this was an informative if disturbing session.

  2. Diana Stout says:

    Wow, lots of great information. I learned something new, too. Thanks for another great blog.

    • Maris Soule says:

      Thanks, Diana. Watching that video was really sad (because it was a real situation) and encouraging. If only first responders could get to all of the victims in time.

  3. Pat Brown says:

    I volunteer at an ASO (AIDS Service Organization) and recently a safe injection site was opened in the location to help combat the opioid crisis. Drugs can be tested for fentanyl and a nurse is onsite in case of an OD.

    One thing to add is that once the naloxone is administered, the effects last only 30-45 minutes and the user must be monitored and prevented from doing more drugs. The naloxone doesn’t remove the drugs from the system it only bocks them, so taking another dose means when the naloxone wears off the user will be hit with a double dose of drug. Often fatally.

  4. Melissa Keir says:

    Very informative. I can’t believe how many people are killed by taking drugs. It’s such a sad statistic.

  5. Bonnie Alkema says:

    Hi Maris,
    Unbelievable stats, frightening, and so sad. Thanks for sharing the information
    Bonnie

    • Maris Soule says:

      You’re welcome, Bonnie. It’s wonderful that they’ve found something that will bring these people back from an OD, but it only works if there’s someone there with the NARCAN and doesn’t stop the person from ODing again.

  6. I’ve put a NARCAN incident in a story I’ll release later this year. AFAIK, it works on heroin just as well as it works on fentanyl. Correct? Heroin is the drug I want to mention because it has such a long history that it tends to be more shocking than some new thing. (Although if we start adding up the fentanyl deaths of famous people, I guess that one is on its way.)

    • Maris Soule says:

      Irene, I’m not a scientist or medical doctor, so I can’t 100% verify that it works on fentanyl, but from what the instructor said, it should. The NARCAN blocks the parts of the brain that are shutting down the organs, thus once administered, the victim can breathe and the heart continues to beat.

  7. Ani says:

    Thank you for this Mari